Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 19, 20175 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2017, 3:07 AM CDT for 5 counties in Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 3:07 AM CDT (08:07 UTC)
Expired
May 19, 2017, 4:00 AM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:44 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS54 KMAF 190807
SVRMAF
TXC173-227-317-329-335-190900-
/O.NEW.KMAF.SV.W.0124.170519T0807Z-170519T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
307 AM CDT FRI MAY 19 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Glasscock County in western Texas...
  Western Mitchell County in western Texas...
  Northern Midland County in western Texas...
  Howard County in western Texas...
  Martin County in western Texas...

* Until 400 AM CDT

* At 307 AM CDT, a severe thunderstorm was located near Spraberry, or
  near Greenwood, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Big Spring, Stanton, Greenwood, Coahoma, Westbrook,
  Forsan, Sand Springs, Lomax, Cotton Flat, Lenorah, Midland
  International Air and Space Port, Luther, Elbow, Lees, South Haven,
  Spraberry, Brown, Cuthbert and Midland Airpark.

THIS INCLUDES Interstate 20 between mile markers 127 and 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10106 3209 10126 3191 10127 3184 10223
      3231 10220 3252 10156 3252 10095
TIME...MOT...LOC 0807Z 226DEG 12KT 3194 10192 

HAIL...1.25IN
WIND...60MPH
 
$$

10
1 follow-up statement
083 
WWUS54 KMAF 190835
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
335 AM CDT FRI MAY 19 2017

TXC173-227-317-329-335-190900-
/O.CON.KMAF.SV.W.0124.000000T0000Z-170519T0900Z/
Glasscock TX-Mitchell TX-Midland TX-Howard TX-Martin TX-
335 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN GLASSCOCK...WESTERN MITCHELL...NORTHERN MIDLAND...HOWARD
AND MARTIN COUNTIES...

At 333 AM CDT, a severe thunderstorms were located from eastern 
Midland County thru Western Mitchell County, moving northeast at 15 
mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Midland, Big Spring, Stanton, Greenwood, Coahoma, Westbrook, Forsan,
Sand Springs, Lomax, Cotton Flat, Lenorah, Midland International Air
and Space Port, Luther, Elbow, Lees, South Haven, Spraberry, Brown,
Cuthbert and Midland Airpark.

THIS INCLUDES Interstate 20 between mile markers 127 and 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10106 3209 10126 3191 10127 3184 10223
      3231 10220 3252 10156 3252 10095
TIME...MOT...LOC 0833Z 226DEG 12KT 3200 10184 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Strobin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:11 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 19, 12:11 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1211 AM CDT Fri May 19 2017

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.

&&

.PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/

DISCUSSION...

Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.

PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/

DISCUSSION...

Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.

An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.

A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.

We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.

FIRE WEATHER...

Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  78  57  82 /  20  20  10  10
Carlsbad                       52  81  56  85 /   0   0  10  20
Dryden                         67  81  64  82 /  30  40  40  50
Fort Stockton                  61  81  60  84 /  10  20  30  30
Guadalupe Pass                 52  76  55  79 /   0   0  10  30
Hobbs                          50  78  52  81 /  10  10  10  10
Marfa                          45  81  51  81 /   0  10  20  40
Midland Intl Airport           57  81  57  83 /  10  20  10  20
Odessa                         57  80  58  83 /  10  10  10  20
Wink                           55  82  58  85 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 10 AM MDT Friday through Friday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from 10 AM MDT Friday through Friday evening
     for Guadalupe Mountains.

&&

99/99/10
Hazardous weather outlook, May 18, 9:06 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
906 PM CDT Thu May 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
906 PM CDT Thu May 18 2017 /806 PM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

A few thunderstorms could occur late tonight over the Permian Basin
and Lower Trans Pecos. A few of these storms could be severe with
large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday and Saturday, mainly over the
Permian Basin.  A few storms could be strong.

A fire weather watch is in effect for the Guadalupe Mountains on
Friday, but fire danger will high to very high across most areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but local interest should be
prepared for the possibility of a few severe storms late tonight and
early Friday morning across the Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:22 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell53 min
May 19, 2:39 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
May 19, 2:55 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland65 min
May 19, 3:28 AM CDTTornado WarningMAFMitchell32 min
May 19, 3:53 AM CDTSevere Thunderstorm WarningMAFMitchell67 min
May 19, 4:04 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell56 min
May 19, 4:25 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 4:26 AM CDTFlash Flood WarningMAFMitchell7 hr
May 19, 4:43 AM CDTRed Flag WarningMAF16 hr
May 19, 4:50 AM CDTSpecial Weather StatementMAFEctor25 min
May 19, 5:07 AM CDTSpecial Weather StatementMAFHoward, Mitchell38 min
May 19, 5:26 AM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 19, 5:35 AM CDTSpecial Weather StatementMAFEctor25 min
May 19, 6:02 AM CDTSpecial Weather StatementMAFMidland43 min
May 19, 7:49 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry26 min
May 19, 8:00 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry60 min
May 19, 8:29 AM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 19, 8:59 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry61 min
May 19, 9:43 AM CDTFlash Flood WarningMAFMitchell, Scurry3 hr
May 19, 9:57 AM CDTSpecial Weather StatementMAFScurry48 min
May 19, 11:26 AM CDTAreal Flood WarningMAFHoward, Mitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.